Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Why is my blood pressure high even on medication?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
30 yr old, male, 118kgs, 184 cms tall. High blood pressure and liver enzyme problems for past 11 yrs. cant seem to work out why the blood pressure is high, even on medication. Last 4 yrs have been having recurring anxiety attacks, get pain in abdomen with attack. limbs feel heavy/numb at times, head feels cloudy, sense of "not being with it", abdomen ultrasound all clear. slightly elevated triglycerides, and elevated LFT's . all other blood tests to this date are fine. Wife thinks its all in my head , i know there is something wrong but cant seem to work it out
Posted Thu, 3 May 2012 in Hypertension and Heart Disease
Answered by Dr. Raja Sekhar Varma 16 hours later

Thank you for your query.

118kg for a height of 184 cm indicates that you are considerably obese. You need to reduce your weight to around 85 kg over a period of time. You will also probably need to be investigated for the cause of obesity. Diet control and exercise regimens will be needed. Weight reduction alone can result in considerable improvement in your BP control.

Effexor is venlafaxine, which belongs to Serotonin–norepinephrine reuptake inhibitors (SNRIs) class of anti-depressants. However, when your BP is elevated, it might not be a suitable drug for you, since it is also known to increase the BP. You may have to discuss this with your treating doctor and get an alternative drug prescribed.

Micardis is telmisartan, which is an angiotensin II receptor blocker. It is a good drug for hypertension. The dosage that you are taking appears to be 20 mg (not 25 mg).This is a relatively low dose, If I were your physician I would recommend increase in the medication. However today’s research indicates that a move toward individualizing the dosing of prescription agents is warranted and it can happen only after physical consultation with your treating doctor.If your BP is not controlled with this, your dosage may have to be increased or an additional medicine may need to be taken. At the same time, it is also not completely safe if you have liver "problems". Your liver function will have to be closely monitored.

I would like to know exactly what is the liver problem. Is it chronic hepatitis or is it cirrhosis? Which enzymes are elevated? what about bilirubin?

Your symptoms may be related to inadequate BP control or fluctuations in BP with posture, unrelated causes like gastritis, hypothyroidism, some other rare diagnoses like pheochromocytoma, porphyria etc. You need to be evaluated in detail and relevant blood and urine tests done. I am sure your physician will guide you.

I hope I have been able to answer your query. If you need any further clarifications, please get back to me.

Dr RS Varma

Above answer was peer-reviewed by
Follow-up: Why is my blood pressure high even on medication? 14 hours later
The following is a list of the abnormal figures in my blood test.

At this stage im not sure if the doctor has tested bilirubin.

With my anxiety attacks i also get palpatations. Echo cardiogram shows all clear.

It is effecting my job, my home life, and i cant seem to get to the bottom of it . Thanks for help. Your last peice of information was very useful.

C-Reactive Protein - 59
Chloride - 99
Creatinine 0.06
Albumin 48
Gamma GT 70
Alanine Transaminase 109
Apartate Transaminase 55
Calcium (Alb. Corr.) 2.03
Answered by Dr. Raja Sekhar Varma 32 hours later

Thank you for your reply.

The blood reports that you have submitted suggest a very mild elevation of the liver enzymes. I do not think that it is a major cause of worry. I would advise you to abstain from alcohol, avoid fatty foods/fried foods, reduce weight and continue taking your drugs regularly.

If the palpitations are sustained, you could get an ECG done during the episode. If that is not feasible and you have these symptoms on a daily basis, the diagnosis can be achieved by doing a Holter monitoring where the ECG is recorded for a period of 24 hours. If it happens only once in a few days/weeks, the options are between an Event Recorder and an invasive Electrophysiologic study. At the very least, you can check your pulse rate during the episode of palpitations.

Palpitations are felt by you when the heart beats stronger or faster than usual, or if there are irregular/extra beats. It need not always be abnormal. Stress and anxiety can increase the BP and the heart rate and manifest as palpitations.

In this situation, it is better to try and control your panic attacks rather than trying to control the heart rate. Treatment directed to reducing anxiety will automatically result in improvement in your symptoms. You may discuss this with your treating physician/psychiatrist. Yoga is also useful in reducing stress/anxiety. Rarely, you might need a beta blocker to control the symptoms. If an arrhythmia is detected, you might need specific treatment as mandated by the specific diagnosis.

Kindly discuss the differential diagnosis that I had given you earlier with your physician and do the necessary work-up to rule out those conditions. I am sure that you will experience significant improvement by the measures as outlined.

Hope I have provided you adequate reply and reassurance.

I wish you all the best for a healthy life. Feel free to ask for any clarifications at any time.

Dr RS Varma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor